Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 56, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 9, 2018, 9:57 AM EDT for Barnstable County, Massachusetts. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2018, 9:57 AM EDT (13:57 UTC)
- Expired
- Aug 9, 2018, 10:30 AM EDT
- In force
- 33 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Barnstable County, MA
The radar
The Boston radar (KBOX), 97 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 10:09 AM EDT | TSTM WND DMG | Orleans, MA | LARGE LIMBS AND WIRE DOWN ON ELDRIDGE PARK WAY |
| Aug 9, 10:09 AM EDT | TSTM WND DMG | Orleans, MA | TREE DOWN ON O'CONNOR ROAD NEAR TRANSFER STATION. |
| Aug 9, 10:12 AM EDT | TSTM WND DMG | Orleans, MA | MULTIPLE WIRES DOWN ON ROCK HARBOR ROAD. TREE AND WIRES DOWN ON MONUMENT ROAD. |
| Aug 9, 10:12 AM EDT | TSTM WND DMG | Orleans, MA | TREES AND WIRES DOWN ON ROUTE 6 BETWEEN EXIT 12 AND THE ORLEANS ROTARY |
| Aug 9, 10:17 AM EDT | TSTM WND DMG | Orleans, MA | TOP HALF OF A SMALL TREE AND WIRES DOWN ACROSS BRICK HILL ROAD AND TONSET ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 2.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1015 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
177
WUUS51 KBOX 091357
SVRBOX
MAC001-091430-
/O.NEW.KBOX.SV.W.0056.180809T1357Z-180809T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
957 AM EDT THU AUG 9 2018
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
East central Barnstable County in southeastern Massachusetts...
* Until 1030 AM EDT.
* At 957 AM EDT, a severe thunderstorm was located over Brewster,
moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Brewster, Orleans and Eastham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4173 6992 4174 7007 4180 7006 4180 7003
4182 7002 4183 6992
TIME...MOT...LOC 1357Z 270DEG 18KT 4178 7004
HAIL...<.75IN
WIND...60MPH
$$
KJC1 follow-up statement
155
WWUS51 KBOX 091421
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
1021 AM EDT THU AUG 9 2018
MAC001-091431-
/O.EXP.KBOX.SV.W.0056.000000T0000Z-180809T1430Z/
Barnstable MA-
1021 AM EDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BARNSTABLE COUNTY
WILL EXPIRE AT 1030 AM EDT...
The storm which prompted the warning has weakened and is moving over
the ocean. Therefore, the warning will be allowed to expire.
LAT...LON 4173 6992 4174 7007 4180 7006 4180 7003
4182 7002 4183 6992
TIME...MOT...LOC 1421Z 270DEG 18KT 4178 6989
$$
KJCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:21 AM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 9, 7:21 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
721 AM EDT Thu Aug 9 2018
.SYNOPSIS...
Showers and thunderstorms with torrential rainfall will be
focused mainly across Rhode Island and Southeast MA
today...especially this morning. Dry and somewhat less humid
weather works into the region tonight into the first part of
Friday behind a cold front. Waves of low pressure will move
along a stalled front south of New England, which could bring
scattered showers and thunderstorms from time to time from
Friday night through the weekend. Another low may develop early
next week, then slowly move across the region which may bring
scattered showers and thunderstorms.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
* Showers/thunderstorms w/torrential rainfall focused near and
southeast of the Boston to Providence corridor esp this am
* Localized flash flood/isolated severe weather threat across
southeast New England into mid afternoon
720AM update...
Convection has been limited along the rear convergence zone of
the LLJ. This is likely a function of it remaining at or below
20 kt at H92/H85 per latest LAPS data. A few isolated cells have
formed within a band of very high humidity/conditionally
unstable CAPE offshore, but these too have struggled to break
through 20kft most of the morning. Tricky to tell exactly where
the front is this morning as it has slowed down, leading to a
significant lag in the lower theta-e airmass NW of the region.
Therefore, with some clearing noted near the CT valley, there is
still the possibility for some mid morning-afternoon convection
to once again fire as the instability should remain in place
until this evening. However, by evening, with the front finally
shifting offshore convection should wane rapidly.
Previous discussion...
Interesting setup this morning with the approaching mid level
trough/height falls. Given high Pwat airmass in place...SPC
meso-analysis still indicating 1000 to 2000 J/KG of Cape. In
fact...along the south coast dewpoints were in the middle to
upper 70s yielding MUCapes on the order of 3000 J/KG. Bulk
effective shear will increase by 12z to between 30 and 35 knots
as shortwave approaches. The low level jet is not overly
strong...but on the order of 15 to 20 knots which is enough
given the very high dewpoints and amount of instability.
The result of these conditions early this morning has resulted
in a cluster of thunderstorms developing with torrential
rainfall in northern RI. This activity will lift northeast over
the next 1 to 2 hours and impact portions of southeast MA.
Additional showers and thunderstorms were developing in the
vicinity of western Long Island. This activity will also lift
northeast and likely impact portions of southeast New England a
bit later this morning.
While a few showers and thunderstorms are possible across the
interior today...the main focus for the more significant
activity will be near and particularly southeast of the Boston
to Providence corridor especially this morning. Pockets of
torrential rainfall may result in a localized flash flood threat
across this region. In addition...given dewpoints in the middle
to upper 70s and nearly 3000 J/KG of MUCapes near the south
coast there is the threat for a few strong to severe
thunderstorms. The main threat would be locally strong to
damaging wind gusts. The main time of concern is this
morning...but additional development is possible through mid-
late afternoon as surface boundary stalls out for a time across
southeast New England.
We should see more sunshine develop this afternoon, especially
across the interior as a bit drier air works into the region.
Highs should still top out in the upper 80s and lower 90s and
dewpoints across southeast New England will be higher.
Therefore...will extend the heat advisory for just RI/E MA for
the 4th consecutive day of 95+ heat indices.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Tonight...
Enough of a push of dry air works into the region behind the
cold front to result in a dry night. Under mostly clear
skies...low temperatures should be cooler than recent nights
dropping into the 60s in most locations. Will have to watch for
some patchy ground fog in the typically prone locations late.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Overview and model preferences...
Although initially, heights will be gradually rising through
early in the weekend, but a slow moving low pres will develop
within an area of convection in the OH valley. This system
looks to occlude, with a deepening cutoff over the OH valley as
amplifying ridge begins to fold E from the Continental Divide. A
warm front, stretching and remaining stationary near to S of
the S coast will bring about a risk for SHRA/TSRA late in the
weekend until early next week. When the cutoff shifts E by mid
week although weakening, the risk for rain and TSRA increases.
Temperatures/Humidity...
As long as warm front stays S of the region, the highest dwpts
will also remain to the S. Therefore, although an increase in
humidity is expected, it will peak mainly after the weekend into
early next week. Temperatures, at least highs are likely to
remain near or above normal as H85 temps hover between +14 and
+16C, defined by what will likely be significant BKN/OVC cloud
cover N of the front. The only caveat will be Sat and early Sun
thanks to E flow. However, mins will be mild thanks to the
increase in humidity.
Precipitation...
Will need to watch a weak warm frontal wave Fri night,
potential a convective cold pool remnant which could initiate
strong thunderstorms/heavy rain along the S coast, within a
corridor of warm frontal shear and modest instability. Latest
guidance continues to highlight this risk. High PWATs near 2.00
in suggest heavy rain but the warm frontal shear also indicate
the risk for isolated strong to severe updrafts. Something to
monitor of the next 36 hours or so.
Beyond this, modest lift within upper lvl difluence E of the
cutoff low pres will lead to a risk for SHRA/TSRA especially
near the stalled front to the S. The increase in column/moisture
and dwpts suggest a gradual destabilization as well. Therefore,
will need to monitor for diurnally driven SHRA/TSRA through mid
week.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...
Today...Moderate to high confidence. Low clouds and fog patches
will mainly be confined to the southeast New England coast early
this morning before improvement. Otherwise...while VFR
conditions dominate today lower conditions will occur in showers
and thunderstorms. The bulk of this activity will occur near and
especially southeast of the Boston to Providence corridor.
Tonight...High confidence. VFR outside the potential of some
overnight patchy ground fog in the typically prone locations.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate to high confidence in TAF.
Outlook /Friday through Monday/...
Friday: VFR.
Saturday Through Monday: Mainly VFR by day, but a mix of
MVFR/IFR in SHRA/TSRA occasional at times. Local IFR possible in
BR/FG.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...
Today...High confidence. Main concern for mariners will be for
a few strong thunderstorms across our southern waters today
especially this morning. In addition...areas of fog will reduce
visibility for mariners. Winds/seas should remain below small
craft thresholds so no headlines anticipated.
Tonight...High confidence. Winds shift to the west and then the
northwest between 5 and 15 knots behind a cold front. Dry
weather anticipated and winds/seas will be well below small
craft thresholds.
Outlook /Friday through Monday/...
Friday: Winds less than 25 kt.
Friday Night: Winds less than 25 kt. Slight chance of rain
showers, isolated thunderstorms, patchy fog. Local visibility
1 to 3 nm.
Saturday through Sunday: Winds less than 25 kt. Chance of rain
showers, slight chance of thunderstorms.
Sunday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms. Local visibility 1 to 3 nm.
Monday: Winds less than 25 kt. Chance of rain showers, slight
chance of thunderstorms.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Heat Advisory until 6 PM EDT this evening for MAZ005>007-
013>021.
RI...Heat Advisory until 6 PM EDT this evening for RIZ002>007.
MARINE...None.
&&
SYNOPSIS...Frank/Doody
NEAR TERM...Frank/Doody
SHORT TERM...Frank
LONG TERM...Doody
AVIATION...Frank/Doody
MARINE...Frank/DoodyHazardous weather outlook, Aug 9, 3:29 AM EDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 329 AM EDT Thu Aug 9 2018 CTZ002>004-MAZ002>004-008>012-022>024-026-RIZ001-008-100730- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI-Block Island RI- 329 AM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. A few strong to severe thunderstorms are possible today. Main threat would be very localized strong to damaging wind gusts. In addition, any thunderstorm that develop will be capable of producing torrential rainfall, resulting a very localized flood threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ005>007-013>021-RIZ002>007-100730- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI- 329 AM EDT Thu Aug 9 2018 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A few strong to severe thunderstorms are possible today. Main threat would be very localized strong to damaging wind gusts. In addition, any thunderstorm that develop will be capable of producing torrential rainfall, resulting a very localized flood threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-100730- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 329 AM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 9, 8:43 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
843 AM EDT THU AUG 9 2018
MAZ022-091330-
Barnstable MA-
843 AM EDT THU AUG 9 2018
...LINE OF STRONG THUNDERSTORMS HEADING FOR THE OUTER CAPE...
At 841 AM EDT, Doppler radar was tracking a line of strong
thunderstorms entering Cape Cod Bay, moving northeast at 45 mph.
Winds up to 40 mph and frequent lightning will accompany these
storms as they cross the outer Cape between Wellfleet and
Provincetown between 9 and 930 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4185 6996 4184 7002 4191 7005 4187 7005
4187 7009 4200 7009 4204 7015 4180 7051
4177 7048 4176 7057 4182 7052 4201 7021
4206 7026 4209 7024 4210 7018 4206 7006
4198 6998 4188 6994
TIME...MOT...LOC 1241Z 237DEG 40KT 4211 7026 4186 7046
JWDSpecial weather statement, Aug 9, 9:43 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
943 AM EDT THU AUG 9 2018
MAZ022-091415-
Barnstable MA-
943 AM EDT THU AUG 9 2018
...ANOTHER STRONG THUNDERSTORM ON CAPE COD...
At 942 AM EDT, Doppler radar was tracking a strong thunderstorm over
Brewster, moving east at 35 mph.
Frequent lightning, winds up to 40 mph, and torrential rainfall will
accompany this storm as it crosses Orleans and Eastham through 1015
AM.
Locations impacted include...
Brewster, Orleans and Eastham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4178 6992 4176 7007 4179 7007 4181 7002
4185 7002 4187 6994 4184 6992
TIME...MOT...LOC 1342Z 255DEG 29KT 4181 7002
JWDSpecial weather statement, Aug 9, 9:56 AM EDT, 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
956 AM EDT THU AUG 9 2018
MAZ022-091445-
Barnstable MA-
956 AM EDT THU AUG 9 2018
...ANOTHER LINE OF STRONG THUNDERSTORMS FORMING ON CAPE COD...
At 955 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Yarmouth to Eastham, moving northeast at 30
mph.
Frequent lightning, winds up to 40 mph, and heavy rain will
accompany these storms as they cross Cape Cod through 11 AM.
Locations impacted include...
Barnstable, Brewster, Yarmouth, Dennis, Harwich, Orleans, Eastham and
Wellfleet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4177 6992 4167 7015 4167 7031 4175 7022
4181 7002 4188 7001 4189 7003 4187 7005
4187 7007 4189 7004 4190 7002 4192 6996
4184 6992
TIME...MOT...LOC 1355Z 225DEG 24KT 4179 7002 4167 7022
JWDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:11 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Suffolk | 47 min |
| Aug 8, 8:14 PM EDT | Special Marine Warning | BOX | 67 min | |
| Aug 8, 8:20 PM EDT | Areal Flood Advisory | BOX | Essex, Middlesex, Norfolk, Plymouth, Suffolk | 115 min |
| Aug 8, 8:25 PM EDT | Special Weather Statement | BOX | Worcester | 50 min |
| Aug 8, 8:57 PM EDT | Areal Flood Warning | BOX | Middlesex, Norfolk, Suffolk, Worcester | 2 hr |
| Aug 8, 9:06 PM EDT | Special Weather Statement | BOX | Norfolk, Suffolk | 54 min |
| Aug 8, 9:57 PM EDT | Special Weather Statement | BOX | Norfolk | 48 min |
| Aug 8, 10:44 PM EDT | Special Weather Statement | BOX | Hampshire | 61 min |
| Aug 8, 10:56 PM EDT | Special Weather Statement | BOX | Franklin | 64 min |
| Aug 8, 11:24 PM EDT | Special Weather Statement | BOX | Hampshire | 51 min |
| Aug 8, 11:36 PM EDT | Special Weather Statement | BOX | Franklin | 39 min |
| Aug 9, 3:25 AM EDT | Heat Advisory | BOX | Bristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk | 14 hr |
| Aug 9, 6:45 AM EDT | Special Marine Warning | BOX | 60 min | |
| Aug 9, 8:29 AM EDT | Special Marine Warning | BOX | 46 min | |
| Aug 9, 8:43 AM EDT | Special Weather Statement | BOX | Barnstable | 47 min |
| Aug 9, 9:00 AM EDT | Severe Thunderstorm Warning | BOX | Barnstable | 35 min |
| Aug 9, 9:12 AM EDT | Special Marine Warning | BOX | 48 min | |
| Aug 9, 9:41 AM EDT | Special Marine Warning | BOX | 49 min | |
| Aug 9, 9:43 AM EDT | Special Weather Statement | BOX | Barnstable | 32 min |
| Aug 9, 9:56 AM EDT | Special Weather Statement | BOX | Barnstable | 49 min |
| Aug 9, 10:03 AM EDT | Special Marine Warning | BOX | 57 min | |
| Aug 9, 10:10 AM EDT | Areal Flood Advisory | BOX | Barnstable | 3 hr |
| Aug 9, 10:43 AM EDT | Areal Flood Warning | BOX | Barnstable | 3 hr |
| Aug 9, 3:26 PM EDT | Special Marine Warning | BOX | 34 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.